Alert archive / Tennessee / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Memphis, TN

May 2, 2019Pemiscot County, Missouri; Dyer County, Lake County, Obion County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 2, 2019, 6:02 PM CDT for Pemiscot County, Missouri; Dyer County, Lake County, Obion County, Tennessee. It was in force for 43 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2019, 6:02 PM CDT (23:02 UTC)
Expired
May 2, 2019, 6:45 PM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Pemiscot County, MO, Dyer County, TN, Lake County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:10 PM CDTHAIL 1.75Ridgely, TNGOLF BALL SIZE HAIL REPORTED IN RIDGELY.
May 2, 6:11 PM CDTTORNADO4 Sse Caruthersville, MOEF-0 TORNADO UPROOTED TREES NEAR COUNTY ROAD 534 AND INTERSTATE 155 BEFORE CROSSING THE MISSISSIPPI RIVER LEVEE.
May 2, 6:13 PM CDTTORNADO1 Ese Caruthersville, MOTORNADO REPORTED 1MI NORTH OF INTERSTATE 155, SOUTHEAST OF CARUTHERSVILLE.
May 2, 6:19 PM CDTTORNADO2 Ene Caruthersville, TNTORNADO REPORTED EAST OF CARUTHERSVILLE.
May 2, 6:21 PM CDTTORNADO3 Ese Ridgely, TNEF-0 TORNADO CAUSED TREE DAMAGE ALONG BLUFF ROAD.
May 2, 6:22 PM CDTFUNNEL CLOUDRidgely, TNPOSSIBLE TORNADO NEAR RIDGLEY.
May 2, 6:40 PM CDTTSTM WND DMGRidgely, TNPOLE DOWN ON HIGHWAY 78.
May 2, 6:50 PM CDTFUNNEL CLOUDSamburg, TNFUNNEL CLOUD SPOTTED NEAR SAMBURG.
May 2, 6:50 PM CDTHAIL 12 Wsw Samburg, TNQUARTER SIZE HAIL REPORTED EAST OF TIPTONVILLE NEAR THE FRIERSON RD AND HWY 22 INTERSECTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:49 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WUUS54 KMEG 022302
SVRMEG
MOC155-TNC045-095-131-022345-
/O.NEW.KMEG.SV.W.0049.190502T2302Z-190502T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
602 PM CDT Thu May 2 2019

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pemiscot County in southeastern Missouri...
  North central Dyer County in western Tennessee...
  Southwestern Obion County in western Tennessee...
  Lake County in western Tennessee...

* Until 645 PM CDT.

* At 602 PM CDT, a severe thunderstorm was located over Cottonwood
  Grove, or near Caruthersville, moving north at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Caruthersville, Reelfoot Lake State Park, Tiptonville, Ridgely,
  Miston, Cottonwood Grove, Samburg, Wynnburg, Cronanville, Hathaway,
  Sunkist Beach, Blue Bank, Proctor City, Broadmoor, Madie, Mooring,
  Haynes, Tennemo, Lassiter Corner and Gratio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri...and western Tennessee.

LAT...LON 3639 8932 3612 8950 3613 8965 3641 8969
      3640 8965 3641 8962 3641 8960 3634 8955
      3634 8954 3635 8952 3638 8951 3643 8955
      3644 8954 3645 8950
TIME...MOT...LOC 2302Z 197DEG 15KT 3621 8956 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

JOHNSON
3 follow-up statements
017 
WWUS54 KMEG 022317
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
617 PM CDT Thu May 2 2019

MOC155-TNC045-095-131-022345-
/O.CON.KMEG.SV.W.0049.000000T0000Z-190502T2345Z/
Pemiscot MO-Dyer TN-Obion TN-Lake TN-
617 PM CDT Thu May 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN PEMISCOT...NORTH CENTRAL DYER...SOUTHWESTERN OBION
AND LAKE COUNTIES...

At 616 PM CDT, a severe thunderstorm was located over Ridgely, or 
near Reelfoot Lake State Park, moving northeast at 20 mph. Another 
severe storm was moving into far western Lake County.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Caruthersville, Reelfoot Lake State Park, Tiptonville, Ridgely,
Miston, Cottonwood Grove, Samburg, Wynnburg, Cronanville, Hathaway,
Sunkist Beach, Blue Bank, Proctor City, Broadmoor, Madie, Mooring,
Haynes, Tennemo, Lassiter Corner and Gratio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri...and western Tennessee.

LAT...LON 3639 8932 3612 8950 3613 8965 3641 8969
      3640 8965 3641 8962 3641 8960 3634 8955
      3634 8954 3635 8952 3638 8951 3643 8955
      3644 8954 3645 8950
TIME...MOT...LOC 2316Z 207DEG 18KT 3628 8951 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

JOHNSON
101 
WWUS54 KMEG 022334
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
634 PM CDT Thu May 2 2019

TNC045-022343-
/O.CAN.KMEG.SV.W.0049.000000T0000Z-190502T2345Z/
Dyer TN-
634 PM CDT Thu May 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DYER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri...and western Tennessee.

LAT...LON 3639 8932 3621 8946 3621 8948 3620 8949
      3620 8964 3641 8960 3634 8954 3635 8952
      3638 8951 3643 8955 3644 8954 3645 8950
TIME...MOT...LOC 2333Z 194DEG 13KT 3629 8952 

$$

MOC155-TNC095-131-022345-
/O.CON.KMEG.SV.W.0049.000000T0000Z-190502T2345Z/
Pemiscot MO-Obion TN-Lake TN-
634 PM CDT Thu May 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN PEMISCOT...SOUTHWESTERN OBION AND LAKE COUNTIES...

At 633 PM CDT, a severe thunderstorm was located over Ridgely, or 7
miles southwest of Reelfoot Lake State Park, moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Reelfoot Lake State Park, Tiptonville, Ridgely, Cottonwood Grove,
Samburg, Wynnburg, Madie, Mooring, Cronanville, Haynes, Sunkist
Beach, Lassiter Corner, Gratio, Blue Bank, Keefe, Proctor City and
Cates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri...and western Tennessee.

LAT...LON 3639 8932 3621 8946 3621 8948 3620 8949
      3620 8964 3641 8960 3634 8954 3635 8952
      3638 8951 3643 8955 3644 8954 3645 8950
TIME...MOT...LOC 2333Z 194DEG 13KT 3629 8952 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON
069 
WWUS54 KMEG 022346
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
646 PM CDT Thu May 2 2019

MOC155-TNC095-131-022355-
/O.EXP.KMEG.SV.W.0049.000000T0000Z-190502T2345Z/
Pemiscot MO-Obion TN-Lake TN-
646 PM CDT Thu May 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEMISCOT...
SOUTHWESTERN OBION AND LAKE COUNTIES HAS EXPIRED...
    
A Tornado Watch remains in effect until 1000 PM CDT for southeastern 
Missouri...and western Tennessee.

Remember, a Tornado Warning still remains in effect for Lake and 
western Obion Counties.

LAT...LON 3639 8932 3621 8946 3621 8948 3620 8949
      3620 8964 3641 8960 3634 8954 3635 8952
      3638 8951 3643 8955 3644 8954 3645 8950
TIME...MOT...LOC 2345Z 197DEG 15KT 3634 8950 

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:52 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 2, 3:52 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
352 PM CDT Thu May 2 2019

.DISCUSSION...

Currently...
A Meso Convective Vortex (MCV) is centered and spinning to the
northeast of Little Rock, Arkansas. Ahead of this feature, a
slightly unstable airmass exists across northeast Arkansas and the
Missouri Bootheel. The airmass is largely characterized by 1000
J/kg of MLCAPE with up to 35 kts of bulk shear. In addition, LCLs
are sufficiently low around 700 meters and surface winds are
backed easterly. As a result, 0-1 km shear values are in excess of
1000 m2/s2. The combination of mentioned severe parameters
justifies a low end tornado risk. However, damaging winds still
look to be the dominant threat. A tornado watch is in effect for
northeast Arkansas and Dunklin County, MO through 7PM CDT. The MCV
is expected to lift northeast of the area around midnight. Thereafter,
a frontal boundary is expected to push south of the I-40
corridor through Friday morning.

.Friday through the Weekend...
Friday now appears to be a mostly dry day as the front sags to our
south and upper level heights build behind the exiting shortwave
trough. This will result in mainly dry conditions through late
afternoon for much of the area. Decided to carry a slight chance
of showers and thunderstorms further south, where a few showers
and thunderstorms may form during peak heating. The better
organized showers and thunderstorms will arrive around sundown as
a surface low tracks directly over the Mid-South and the front
lifts back north as a warm front.

The low pressure system is expected to lift northeastward
throughout the day on Saturday. This will result in scattered to
widespread showers and thunderstorms for much of the day. QPF
values will range from a half inch to one inch with isolated
higher amounts. Due to the track of the low, severe weather is not
anticipated. Both main synoptic models are consistent with the
front exiting the area by early Sunday morning with high pressure
building in during the day. It should be a beautiful day with
plenty of sunshine, low humidity, and temperatures in the low to
mid 70s.

.Next Week...
Monday will be another nice day with abundant sunshine with
slightly warmer temperatures in the upper 70s to lower 80s. The
weather pattern will become quite unsettled by Tuesday, as surface
high pressure shifts eastward and a large trough begins to dig
across the Desert Southwest. A number of shortwaves, embedded in
southwest flow aloft, will rotate through the area Tuesday night
through Friday. Expect showers and thunderstorms each day with
highs around 80 and lows in the upper 60s.

AC3

&&

.AVIATION...
18Z TAF cycle

VFR conditions should continue into early this evening. Scattered
thunderstorms will be found across northeast Arkansas this
afternoon and across the remainder of the forecast area by this
evening. Lower clouds will move into the forecast area this
evening and will remain over the region into Friday morning. Winds
will be mainly from the south at around 10 knots with some higher
gusts. Winds will shift to the northwest starting as early as this
evening and continuing through Friday morning.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 3:11 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
311 PM CDT Thu May 2 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-032215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
311 PM CDT Thu May 2 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms generally along
and north of I-40 this afternoon and tonight. A marginal risk for
severe thunderstorms exists across the remainder of the Mid South.
Damaging winds will be the primary threat for any thunderstorms
that reach severe limits, with a secondary threat of an isolated
tornado along and west of the Mississippi River. Localized heavy
rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong thunderstorms containing gusty winds and localized
heavy rainfall are possible across the Mid-South for Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

AC3
AC3

In the hours before

Local storm report, May 2, 4:34 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TORNADO          4 NE LAFE               36.25N  90.46W
05/02/2019                   GREENE             AR   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED TORNADO IN KNOB, AR.

&&

KRF
Local storm report, May 2, 5:13 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
513 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TORNADO          1 WNW BLYTHEVILLE       35.94N  89.95W
05/02/2019                   MISSISSIPPI        AR   TRAINED SPOTTER

            TORNADO REPORTED ON THE GROUND NEAR GOSNELL.

&&

KRF
Local storm report, May 2, 5:18 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT THU MAY 02 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     4 NE LAFE               36.24N  90.45W
05/02/2019                   GREENE             AR   AMATEUR RADIO

            POSSIBLE TORNADO DAMAGE TO A HOME ON GREENE ROAD 402.

&&

KRF

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 10:11 AM CDTRiver Flood WarningMEGDunklin4 days
May 2, 5:06 PM CDTTornado WarningMEGPemiscot24 min
May 2, 5:26 PM CDTSevere Thunderstorm WarningMEGPemiscot49 min
May 2, 5:45 PM CDTAreal Flood AdvisoryMEGDunklin2 hr
May 2, 5:54 PM CDTTornado WarningMEGDunklin36 min
May 2, 6:15 PM CDTSevere Thunderstorm WarningMEGPemiscot15 min
May 2, 6:26 PM CDTTornado Warning Tornado observedMEGPemiscot34 min
May 2, 6:45 PM CDTAreal Flood AdvisoryMEGDunklin2 hr
May 2, 6:46 PM CDTAreal Flood AdvisoryMEGPemiscot119 min
May 2, 6:56 PM CDTTornado WarningMEGLake, Obion49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2019Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.